Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information.
On September 20, 2017, based on additional review, the FDA advised that the opioid addiction medications buprenorphine and methadone should not be withheld from patients taking benzodiazepines or other drugs that depress the central nervous system. The combined use of these drugs increases the risk of serious side effects; however, the harm caused by untreated opioid addiction can outweigh these risks. Careful medication management by health care professionals can reduce these risks. We are requiring this information to be added to the buprenorphine and methadone drug labels along with detailed recommendations for minimizing the use of medication-assisted treatment (or MAT) drugs and benzodiazepines together. Many patients with opioid dependence may also use benzodiazepines or other CNS depressants, either under a health care professional’s direction or illicitly. Although there are serious risks with combining these medicines, excluding patients from MAT or discharging patients from treatment because of use of benzodiazepines or CNS depressants is unlikely to stop them from using these drugs together.
Buprenorphine and methadone help people reduce or stop their abuse of opioids, including prescription pain medicines and heroin. Methadone and buprenorphine have been shown to be effective in reducing the negative health effects and deaths associated with opioid addiction and dependency. These medications are often used in combination with counseling and behavioral therapies, and patients can be treated with them indefinitely. Buprenorphine and methadone work by acting on the same parts of the brain as the opioid that the patient is addicted to. The patient taking the medication as directed generally does not feel high, and withdrawal does not occur. Buprenorphine and methadone also help reduce cravings.
Health care professionals should take several actions and precautions and develop a treatment plan when a MAT drug, such as buprenorphine or methadone, is used in combination with benzodiazepines or other CNS depressants.
In August 2016, we issued a Drug Safety Communication warning about the combined use of opioid-containing medicines with benzodiazepines or other CNS depressants. Review of a published study and other drug use data showed that buprenorphine and benzodiazepines have frequently been prescribed for the same patient, by the same prescriber dispensed by the same pharmacy. An epidemiological study from Sweden found that receiving MAT with benzodiazepines or other CNS depressants appears to increase the risk of death. Based on this, information about the interaction with benzodiazepines and other CNS depressants and the risks of slowed or difficult breathing and death will be added to the Boxed Warning for methadone products. Expanded guidance will be added to the Warnings and Precautions section on management of patients in methadone treatment who also take CNS depressants. For buprenorphine products, the Warnings and Precautions section will be expanded and revised to provide more detailed guidance on managing patients in buprenorphine treatment who are also taking CNS depressants.
Side effects involving buprenorphine, methadone, or other medicines should be reported to FDA’s MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals and the complete Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Thank you for listening.
- FDA Drug Safety Communication: FDA urges caution about withholding opioid addiction medications from patients taking benzodiazepines or CNS depressants: careful medication management can reduce risks
- FDA Drug Safety Podcast: FDA urges caution about withholding opioid addiction medications from patients taking benzodiazepines or CNS depressants: careful medication management can reduce risks